Treatment-resistant depression (TRD) may be related to inadequate dosing of antidepressants or antidepressant tolerance. Alternatively, there are reasons to believe that antidepressant treatment itself may contribute to a chronic depressive syndrome. This study reports a case of antidepressant discontinuation in a TRD patient, a 67-year-old white man with onset of major depressive illness at the age of 45. He was homozygous for the short form of the serotonin transporter. He was treated off and on until the age of 59 and had been on an antidepressant continuously until the age of 67. Over the previous 2 years he had been depressed without any relief by medication or 2 electroconvulsive treatments. His medications at the time of evaluation included paroxetine 10 mg daily, venlafaxine 75 mg daily and clonazepam 3 mg daily. His 17-item Hamilton depression score was 22. Over the subsequent 6 months, he was started on bupropion and then tapered off all antidepressants, including the bupropion. His Hamilton depression score dropped to 18. The patient was not satisfied with his progress and sought another opinion to restart antidepressants. One year later, on duloxetine 60 mg daily, he continued to complain of unremitting depression.
A possible prodepressant effect of antidepressants has been previously proposed. Fava was the first to suggest that an antidepressant-related neurobiochemical mechanism of increasing vulnerability to depression might play a role in worsening the long-term outcome of the illness. Understanding of potential mechanisms of this phenomenon can be gleaned from observations regarding the short form of the serotonin transporter (5HTTR). Patients with the short form of the 5HTTR and prolonged antidepressant exposure, may be particularly vulnerable to antidepressant-related worsening. In other words, prolonged exposure to antidepressants can induce neuroplastic changes that result in the genesis of antidepressant-induced dysphoric symptoms. The investigators propose the term ‘tardive dysphoria’ to describe such a phenomenon and describe diagnostic criteria for it. Tapering or discontinuing the antidepressant might reverse the dysphoric state. Antidepressant discontinuation may not provide immediate relief. In fact, it is likely that transient symptoms of withdrawal will occur in the initial 2-4 weeks following antidepressant discontinuation or tapering. However, after a prolonged period of antidepressant abstinence, one may see a gradual return to the patient’s baseline.
Source: Journal of Psychotherapy and Psychosomatics, AlphaGalileo Foundation.